The FDA has requested that TikTok remove any 'Benadryl Challenge' posts from its platform

Advertisement
Benadryl allergy over-the-counter medicine photographed in a pharmacy.
Credit: Alamy

The Food and Drug Administration has issued a warning about the viral “Benadryl challenge” on TikTok, in which participants take large amounts of the over the counter allergy drug in order to get high.

In a Thursday news release, the FDA said taking higher than recommended doses of diphenhydramine, the drug in Benadryl, “can lead to serious heart problems, seizures, coma, or even death.” The organization said they have “contacted TikTok” to remove the videos from the platform.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the release read. “We are investigating these reports and conducting a review to determine if additional cases have been reported.”

TikTok
TikTok
| Credit: Rafael Henrique/SOPA Images/LightRocket via Getty

The viral challenge has been linked to multiple hospitalizations and one possible death. According to a press release, Cook Children’s Hospital in Fort Worth, Texas treated three teenagers in May who had taken part in the challenge and then required medical care.

“What struck me was that we had three teens come in for the same thing in one week,” Amber Jewison, a hospitalist nurse practitioner at Cook Children’s, said in the release. “None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.”

“Too much diphenhydramine can cause a high heart rate and trigger arrhythmias,” she added. “It can also cause hallucinations, seizures and require a catheter to drain urine from the bladder due to not being able to urinate.”

In August, a 15-year-old girl in Oklahoma City reportedly died from participating in the challenge, KFOR reported.

The FDA memo urged parents to keep drugs such as Benadryl out of children’s reach or locked away to prevent misuse by teens, “especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.”

“Do not take more than the dose listed on the label, as doing so can cause serious problems,” the memo said.” If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control.”